Thunderstorm Wind, Hancock
- When
- August 4, 4:27 PM EST
- Where
- Hancock County, 2.6 mi SE of Congo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.590, -80.600
Multiple trees were down in the vicinity of Allison Road.
Convection ignited along a weak surface boundary during the afternoon of August 4th in northern Ohio and northwestern PA. Westerly deep-layer shear was weak and storms were disorganized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Convection ignited along a weak surface boundary during the afternoon of August 4th in northern Ohio and northwestern PA. Westerly deep-layer shear was weak and storms were disorganized. However, MLCAPE increased to 1500-2000 J/kg and low-level lapse rates steepened with time; isolated cells became capable of producing isolated wind damage through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 4, 4:01 PM EST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 501 PM EDT Thu Aug 4 2022 .SYNOPSIS... Precipitation chances will remain high today and tomorrow as a trough to the west advances into the Ohio River Valley. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Areas of showers/tstms are expected to continue with the approach of a slow moving shortwave trough tracking across the Ohio Valley region. Outflow boundaries from previous convection are also spawning tstms. With little shear, pulse type isolated severe storms are still possible through early evening, though recent trends are showing a decrease in downdraft CAPE as instability begins to slowly wane. Locally heavy rain also remains possible this eve. As instability further wanes through the evening, expect the shower/tstm coverage to gradually diminish. A few showers/isold tstms will remain possible overnight in close proximity to the trough, though the potential for severe weather should end. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... By Friday, the pattern remains in a return flow with strong warm and moist southwest flow continuing through the day on Friday. As well, PWATS will be again into the 1.6 to 1.8 range with a high freezing level and saturated column to the surface. Thus, another day for a flash flood threat will be present. Depending on the saturation of some locations on Thursday, this could prime certain areas for Friday. A Flood Watch may be needed. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... The pattern for continued southwest flow with PWATs continuing to be ion the 1.6 to 1.8 range will persist into the weekend. A break looks likely on Sunday with a frontal passage likely but the boundary once again stalling across the area may renew convection again to start next week. Long range model ensembles indicate that another frontal passage will impact the area the middle of next week with precipitation chance, but temperature trends look seasonable. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Areas of showers/tstms will continue through this evening with the approach of a shortwave trough, and outflow boundary interactions from earlier convection. Will maintain TEMPO mentions for tstms/restrictions based on recent radar trends and near term models. Convection should dissipate with the loss of daytime heating. Residual moisture will keep ports in MVFR, dropping to IFR at times with plentiful stratus. .Outlook... More showers and storms are possible Friday with a pre-frontal trough. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 118 PM EDT Thu Aug 4 2022 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-051730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 118 PM EDT Thu Aug 4 2022 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. There exists the potential for severe storms with damaging winds, as well as localized flash flooding today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rainfall is possible for Friday and Saturday which may lead to flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
342 PM EDT Thu Aug 4 2022
PAZ016-023-042015-
Jefferson PA-Indiana PA-
342 PM EDT Thu Aug 4 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN INDIANA AND
SOUTHEASTERN JEFFERSON COUNTIES THROUGH 415 PM EDT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Punxsutawney, Sykesville, Big Run, and Anita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4094 7906 4107 7903 4106 7881 4088 7881
TIME...MOT...LOC 1942Z 287DEG 20KT 4102 7905
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrownPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG 2 W SALTSBURG 40.49N 79.48W
08/04/2022 WESTMORELAND PA 911 CALL CENTER
TREE DOWN
&&
EVENT NUMBER PBZ2202673
07Special Weather Statement
National Weather Service Pittsburgh PA
355 PM EDT Thu Aug 4 2022
PAZ023-074-042045-
Westmoreland Ridges PA-Indiana PA-
355 PM EDT Thu Aug 4 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN INDIANA AND EAST
CENTRAL WESTMORELAND COUNTIES THROUGH 445 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Homer City, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Homer City, Black Lick, Seward, Bolivar, Vintondale, Armagh, Lucerne
Mines, Brush Vly, and Yellow Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4050 7891 4038 7899 4040 7920 4058 7920
4062 7885
TIME...MOT...LOC 1955Z 269DEG 16KT 4050 7911
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrownPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG NEW ALEXANDRIA 40.39N 79.42W
08/04/2022 WESTMORELAND PA 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER PBZ2202674
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 PM EDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND DMG 2 NE SLIPPERY ROCK 41.09N 80.03W
08/04/2022 BUTLER PA 911 CALL CENTER
MULTIPLE TREES AND POWER POLES DOWN ALONG SR108 NE OF
SLIPPERY ROCK.
&&
EVENT NUMBER PBZ2202675
CJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT THU AUG 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM TSTM WND DMG 4 NW TIONESTA 41.54N 79.50W
08/04/2022 FOREST PA 911 CALL CENTER
TREE DOWN AT THE INTERSECTION OF SR36 AND DORY CARSON
ROAD.
&&
EVENT NUMBER PBZ2202676
CJMThe Pittsburgh radar (KPBZ), 33 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Multiple trees were down in the vicinity of Allison Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052087.